AHA Comment On FDA Simvastin-Amiodarone Interaction Warning
The FDA has recently reminded healthcare professionals that patients taking the cholesterol-lowering drug simvastatin in doses of 20 milligrams a day or higher who are also taking the antiarrhythmic drug amiodarone are at higher risk of a particular side effect called rhabdomyolysis. The FDA continues to receive reports of patients on this combination who develop this form of skeletal muscle injury, which can lead to kidney failure or death.
The American Heart Association recommends that people who are taking prescribed cholesterol-lowering medicines in general should not stop them without first consulting their healthcare provider, because it could put them at higher risk for having a heart attack or other cardiovascular event. However, the one exception to this rule is if you develop symptoms or signs of rhabdomyolysis.
The Association advises that if you are taking any statin drug and develop dark, cola-colored urine, usually with muscle aches, pain and weakness, you should stop taking the drug and consult your physician immediately. You should be particularly attentive if you are taking the combination of simvastatin at 20 mg daily or higher in combination with amiodarone.
Amiodarone is a drug which helps maintain regular heart rhythm, and is used in patients with atrial fibrillation. During atrial fibrillation, the heart’s two small upper chambers (atria) quiver instead of beating effectively, allowing blood clots to form in those chambers. If a piece of a blood clot in the atria leaves the heart and becomes lodged in an artery in the brain, a stroke can result. About 15 percent of strokes occur in people with atrial fibrillation.
Reducing cholesterol is critical for treating coronary heart disease and reducing heart attack risk. American Heart Association guidelines have long recommended a healthy lifestyle and, if needed, medications for lowering cholesterol. Statins are highly effective and are usually the initial medication prescribed.
Patients more likely to experience statin-induced muscle pain and weakness include those who:
· are of old age, especially more than 80 years;
· have a small body frame and frailty;
· have disease in other body systems, such as chronic kidney insufficiency; or
· are taking other drugs with which statins might interact, such as fibrates, cyclosporine, certain antibiotics and anti-fungals, HIV protease inhibitors, the anti-depressant nefazadone, and alcohol.